Piecewise invertible dynamical systems. (English) Zbl 0578.60069

The aim of the paper is the investigation of piecewise monotonic maps T of an interval X. The main tool is an isomorphism of (X,T) with a topological Markov chain with countable state space which is described by a 0-1-transition matrix M. The behavior of the orbits of points in X under T is very similar to the behavior of the paths of the Markov chain. Every irreducible submatrix of M gives rise to a T-invariant subset L of X such that L is the set \(\omega\) (x) of all limit points of the orbit of an \(x\in X\). The topological entropy of L is the logarithm of the spectral radius of the irreducible submatrix, which is an \(l^ 1\)- operator. Besides these sets L there are two T-invariant sets Y and P, such that for all \(x\in X\) the set \(\omega\) (x) is either contained in one of the sets L or in Y or in P. The set P is a union of periodic orbits and Y is contained in a finite union of sets \(\omega\) (y) with \(y\in X\) and has topological entropy zero.
This isomorphism of (X,T) with a topological Markov chain is also an important tool for the investigation of T-invariant measures on X. Results in this direction, which are published elsewhere, are described at the end of the paper. Furthermore, a part of the proofs in the paper is purely topological without using the order relation of the interval X, so that some results hold for more general dynamical systems (X,T).


60J10 Markov chains (discrete-time Markov processes on discrete state spaces)
28D05 Measure-preserving transformations
Full Text: DOI


[1] Feller, W.: Introduction to probability theory and its applications. New York: J. Wiley & Sons Inc. 1950 · Zbl 0039.13201
[2] Hamedinger, W.: Die topologische Struktur stückweise monotoner Transformationen. Diplomarbeit. Wien 1984
[3] Hofbauer, F.: On intrinsic ergodicity of piecewise monotonic transformations with positive entropy. Isr. J. Math. 34, 213-237 (1979). Part II: Isr. J. Math. 38, 107-115 (1981) · Zbl 0422.28015
[4] Hofbauer, F.: The structure of piecewise monotonic transformations. Ergodic Theory Dyn. Syst. 1, 159-178 (1981) · Zbl 0474.28007
[5] Hofbauer, F.: Maximal measures for simple piecewise monotonic transformations. Z. Wahrscheinlichkeitstheor. Verw. Geb. 52, 289-300 (1980) · Zbl 0415.28018
[6] Hofbauer, F.: The maximal measure for linear mod one transformations. J.L.M.S. 23, 92-112 (1981) · Zbl 0431.54025
[7] Hofbauer, F.: Monotonic mod one transformations. Studia Math. 80, 17-40 (1984) · Zbl 0506.54034
[8] Hofbauer, F.: Periodic points for piecewise monotonic transformations. Ergodic Theory Dyn. Syst. 5, 237-256 (1985) · Zbl 0572.54036
[9] Hofbauer, F., Keller, G.: Ergodic properties of invariant measures for piecewise monotonic transformations. Math. Z. 180, 119-140 (1982) · Zbl 0485.28016
[10] Hofbauer, F., Keller, G.: Equilibrium states for piecewise monotonic transformations. Ergodic Theory Dyn. Syst. 2, 23-43 (1982) · Zbl 0499.28012
[11] Hofbauer, F., keller, G.: Zeta-functions and transfer operators for piecewise linear transformations. J. Reine Angew. Math. 352, 100-113 (1984) · Zbl 0533.28011
[12] Jonker, L., Rand, D.: Bifurcations in one dimension. I: The nonwandering set. Invent. Math. 62, 347-365 (1981) · Zbl 0475.58014
[13] Nitecki, Z.: Topological dynamics on the interval. Ergodic Theory and Dynamical Systems, vol. II. Progress in Math. Boston: Birkhäuser 1981 · Zbl 0457.58016
[14] Preston, C.: Iterates of piecewise monotone maps on an interval. Preprint. Bielefeld 1984
[15] Rychlik, M.: Bounded variation and invariant measures. Studia Math. 76, 69-80 (1983) · Zbl 0575.28011
[16] Takahashi, Y.: Isomorphism of ?-automorphisms to Markov automorphisms. Osaka J. Math. 10, 175-184 (1973) · Zbl 0268.28006
[17] Walters, P.: An introduction to ergodic theory. Berlin-Heidelberg-New York: Springer 1982 · Zbl 0475.28009
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.